North Carolina, 2021

Hail in North Carolina, May 7, 2021

May 7, 2021 · NWS RAH · 5 events in 4 counties and zones

A weak area of low pressure tracked east across central and eastern North Carolina in the early morning hours and moved off toward the North Carolina coast by the afternoon. This low pressure formed along a cold front over the western Appalachians and Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak area of low pressure tracked east across central and eastern North Carolina in the early morning hours and moved off toward the North Carolina coast by the afternoon. This low pressure formed along a cold front over the western Appalachians and Ohio Valley. Scattered showers and storms developed across central North Carolina in the morning, with the strongest storms over Moore County. These strong storms produced a swath of hail reports from three quarters of an inch to an inch across Moore, Johnston, Harnett, and Cumberland Counties as the storms tracked east-southeast toward the North Carolina coast. In the afternoon, additional scattered showers and storms developed along the cold front and largely only produced small to sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 7, 2:45 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 7, 2:45 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
345 AM EDT Fri May 7 2021

.SYNOPSIS...
A series of potent upper level disturbances will traverse the region
through tonight. Meanwhile, a weak area of low pressure over western
NC will move east this morning and offshore by the afternoon. High
pressure will build into the region for Saturday and early Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM Friday...

Three potent shortwaves will dive SE through the base of the
amplifying upper trough in place over the Eastern US through the
near term.

The lead upper disturbance can currently be seen coming across the
southern Appalachians, and is responsible for the development of a
weak sfc low over the NC Foothills and the associated weak
convection across the western Piedmont counties. The upper wave and
it's weak sfc reflection will move east across the forecast area
this morning and should exit the area by late morning(16Z). Models
continue to indicate that this area of convection will become
slightly better organized as instability increases, though still
weak, due to the arrival of colder air aloft(H5 temps -23 to -25C)
and steep lapse rates. Do not expect much in the way of a severe
threat with the first batch of convection, though some small hail
will be possible with the stronger updrafts.

Just as the first round of convection begins to move east of the
area, the second upper-level impulse, which is currently over Mn/Wi,
will begin to impact the area and will lead to re-newed convective
re-development, which will cross the area between 18 to 00z.
Tempered insolation will lead to additional destabilization to near
~1000 J/kg by the afternoon. Modest 0-3 Km shear of 15-25 kts is not
particularly exciting, but sufficient to support an isolated severe
storm or two. While one cannot rule-out some strong thunderstorm
wind gusts, given low freezing level heights of 6-7 kft, believe
hail is the primary threat, with any strong updraft capable of being
a very proficient hail producer, with some isolated severe hail
possible during the afternoon.

Given the multiple rounds of convection moving through the area,
lowered forecast highs today. Breezy with highs ranging from lower
60s north to around 70 south.

Convection should exit the area shortly after 00z. Initially, skies
will clear out but the arrival of the tertiary upper disturbance
into southern mid-Atlantic region will lead to partly to mostly
cloudy skies overnight, especially across the norther tier. Renewed
CAA will result in chilly temps. Lows in the lower/mid 40s north to
upper 40s south(7 to 10 degrees below normal).

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 345 AM Friday...

Heights aloft will gradually rebound throughout the day as the upper
trough lifts north, allowing the prominent shortwave ridge over the
central US to build east into the region on Saturday night.  At the
surface, weak sfc high pressure will slide SE over the area and then
offshore overnight.

Low-level CAA to start the day will set the stage for one last cool
day across central NC, with highs expected to average 5 to 8 degrees
below normal. Highs ranging from mid to upper 60s north to mid 70s
south with breezy conditions developing again during the late
morning and afternoon, gusting to 20 to 25 mph at times.

A glancing shot of mid-level warm moist air advection from the area
of low pressure tracking from the central US Plains to the middle MS
valley combined with some weak upper-level impulses spilling atop
the ridge will result in increasing cloudiness Saturday night as a
warm front approaches our southern doorstep. Lows ranging from
lower/mid 40s north to lower 50s south.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 AM Friday...

In the upper-levels, weak ridging will build from the TN Valley to
central NC on Sunday and quickly push offshore by late Sunday,
setting up southwesterly flow aloft on Monday. A weak area of energy
will move from the Deep South early Monday northeast across central
NC Monday afternoon, then flow becomes zonal as a shortwave,
associated with low pressure over Ontario, moves east across the Mid-
Atlantic on Tuesday. Ridging then builds from the Midwest to the
Carolinas on Wednesday, followed by a trough digging across the OH
Valley and the Mid-Atlantic on Thursday.

At the surface, a Bermuda high will be anchored in place on Sunday
as a warm front pushes north across the Carolinas. A cold front will
then move across the OH Valley and then central NC on Monday. High
pressure building from the northern Plains Monday will move into the
Midwest on Tuesday, and then the Mid-Atlantic on Wednesday, and
finally moving off the Mid-Atlantic coast on Thursday. Low pressure
may then move northeast across the Southeast states Thursday as the
high to our north pushes offshore.

Surface flow will shift southerly on Sunday behind the warm front,
advecting a warmer airmass into the region. Highs Sunday will
increase 5-10 degrees compared to Saturday, with afternoon temps in
the upper 70s to mid-80s. Precipitation chances increase throughout
the day Monday as the cold front and mid-level energy move across
the area. Shear and MLCAPE look sufficient enough for the
development of thunderstorms in the afternoon and evening.
Southwesterly wind gusts of 15-25 mph are possible ahead of the
front on Monday, then winds weaken and turn northerly Monday night
into Tuesday. Highs in the upper 70s to mid-80s Monday will drop to
the upper 60s to mid-70s Tuesday behind the front. Tuesday is
trending dry under zonal flow aloft, then models somewhat disagree
on the timing of the upper trough and surface low for mid-week.
Ensembles are leaning on Thursday having the better chances of
showers for now. Cold Air Damming with east/northeast flow, will
keep highs below seasonal normals for mid-week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 200 AM Friday...

Through 06Z Saturday: Patchy stratus and fog will be apt to develop
between 06 to 12z, especially INVOF of RWI. Otherwise clouds will
continue to fill in as the area of showers and isolated thunder,
currently across the western Piedmont, is expected to become
slightly better organized as it moves east across the remainder of
the forecast area through 15z Fri. A period of sub-VFR restrictions
will be possible with this area of convection. Otherwise, it should
remain VFR, with ceilings 5 to 10kft.

A second round of showers and tstms and associated sub-VFR
restrictions is expected to traverse the area between 18 to 00z,
with a good chance that all TAF sites will see some impacts during
the afternoon and early evening.

Otherwise, light and variable winds now will persist through mid
morning, then become NWLY and breezy with gusts 20-25 kts, strongest
at KINT and KGSO. Winds will subside after sunset.

After 06Z Saturday: VFR conditions should return on Friday night and
continue through Sunday as high pressure builds into the region. A
cold front will approach the region from the northwest late Sunday,
cross the area on Monday and Monday night with some improvement on
Tuesday.

&&

.FIRE WEATHER...
Coordinated with the NCFS and offices to the east and west and
will issue an increased Fire Danger Statement for the southern
and western Piedmont and Sandhills for Friday afternoon. While
minimum RH values are marginal and range around 30% and
afternoon wind gusts will range between 20-25 mph, fuels are
near critical levels in these areas and the FDS will support
NCFS messaging.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Blaes
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...JJT
AVIATION...CBL/Blaes
FIRE WEATHER...Blaes
Hazardous weather outlook, May 7, 3:08 AM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
408 AM EDT Fri May 7 2021

NCZ008>011-025>028-041>043-078-089-080815-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Wayne-Sampson-
408 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will have the potential to efficiently
produce small hail. Some storms may produce hail as big as quarters
and possibly a damaging wind gust.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ038-039-073>077-083>086-088-080815-
Davidson-Randolph-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-
Scotland-Hoke-Cumberland-
408 AM EDT Fri May 7 2021

...INCREASED FIRE DANGER IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   INCREASED FIRE DANGER.

Scattered thunderstorms will have the potential to efficiently
produce small hail. Some storms may produce hail as big as quarters
and possibly a damaging wind gust.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>024-040-080815-
Person-Forsyth-Guilford-Alamance-Orange-Chatham-
408 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms will have the potential to efficiently
produce small hail. Some storms may produce hail as big as quarters
and possibly a damaging wind gust.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 7, 2:56 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT Fri May 7 2021

NCZ038-039-073>077-083>086-088-080000-
DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
INCLUDING THE CITIES OF LEXINGTON, THOMASVILLE, ASHEBORO,
ARCHDALE, ALBEMARLE, TROY, SOUTHERN PINES, PINEHURST, ABERDEEN,
CARTHAGE, SANFORD, LILLINGTON, ANGIER, BUIES CREEK, ERWIN, DUNN,
WADESBORO, POLKTON, ROCKINGHAM, ELLERBE, LAURINBURG,
CAMP MACKALL, WAGRAM, RAEFORD, FAYETTEVILLE, SPRING LAKE,
AND HOPE MILLS
356 AM EDT Fri May 7 2021

...INCREASED FIRE DANGER THIS AFTERNOON...

The combination of low fuel moistures, low relative humidity, and
gusty northwesterly winds will result in elevated fire danger
conditions this afternoon. Conditions will be favorable for
outdoor fires to grow quickly, increasing the danger of a
wildfire.

Elevated fire danger conditions may also be experienced on
Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please refer to your local burn permitting authorities on whether
you can burn. If you do, you are advised to use extreme caution.
Special weather statement, May 7, 3:31 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
431 AM EDT Fri May 7 2021

NCZ039-040-074>076-084-070930-
Richmond NC-Lee NC-Chatham NC-Randolph NC-Montgomery NC-Moore NC-
431 AM EDT Fri May 7 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
CENTRAL MONTGOMERY...NORTH CENTRAL RICHMOND...SOUTHEASTERN
RANDOLPH...SOUTHWESTERN LEE AND SOUTHWESTERN CHATHAM COUNTIES UNTIL
530 AM EDT...

At 430 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Biscoe, or 12 miles east of Troy, moving
northeast at 35 mph.

Pea size hail will be possible with these storms.

Locations impacted include...
Sanford, Southern Pines, Troy, Carthage, Siler City, Pinehurst,
Biscoe, Seagrove, Whispering Pines and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3579 7956 3538 7912 3533 7916 3503 7978
      3527 8002
TIME...MOT...LOC 0830Z 229DEG 31KT 3531 7968

JJT
Special weather statement, May 7, 4:39 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
539 AM EDT Fri May 7 2021

NCZ040-074>076-084-071045-
Richmond NC-Lee NC-Chatham NC-Montgomery NC-Moore NC-
539 AM EDT Fri May 7 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
MONTGOMERY...NORTHEASTERN RICHMOND...SOUTHWESTERN LEE AND
SOUTHWESTERN CHATHAM COUNTIES UNTIL 645 AM EDT...

At 538 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Pinehurst, or 9 miles west of Southern
Pines, moving northeast at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Southern Pines, Troy, Carthage, Pinehurst, Aberdeen, Biscoe,
Whispering Pines, Pinebluff, Mount Gilead and Robbins.

LAT...LON 3527 8008 3543 7992 3552 7962 3551 7956
      3553 7955 3557 7942 3534 7915 3527 7922
      3525 7920 3506 7960 3517 7977 3518 7997
TIME...MOT...LOC 0938Z 231DEG 22KT 3522 7956

JJT

The radar

The Raleigh/Durham radar (KRAX), 93 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Moore

When
May 7, 5:15 AM EST
Where
Moore County, 2.12 mi NNW of Southern Pines Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
35.259, -79.391

Three quarter inch hail reported near the intersection of Eagle Drive and Sunset Drive in Whispering Pines.

Hail, Cumberland

When
May 7, 6:00 AM EST
Where
Cumberland County, 0.32 mi WNW of Clifdale
Measured
0.75 in hail
Reported by
Public
Coordinates
35.071, -79.025

Three quarter inch hail was reported near the intersection of Spartan Way and Tora Bora Boulevard near the town of Bonnie Doone.

Hail, Moore

When
May 7, 6:08 AM EST
Where
Moore County, 0.95 mi WSW of Addor
Measured
0.75 in hail
Reported by
Public
Coordinates
35.074, -79.485

Three quarter inch hail was reported near the intersection of Black Cherry Way and South Erfie Drive near the town of Pinebluff.

Hail, Sampson

When
May 7, 8:30 AM EST
Where
Sampson County, 1.59 mi NNE of Ivanhoe
Measured
1 in hail
Reported by
Public
Coordinates
34.619, -78.235

Quarter size hail was reported near the intersection of Barnhill Road and Holly Thicket Lane in the town of Ivanhoe.

Hail, Orange

When
May 7, 1:24 PM EST
Where
Orange County, 2.94 mi N of Orange Grove
Measured
0.75 in hail
Reported by
Public
Coordinates
36.012, -79.195

Three quarter inch hail was reported near the intersection of Castanea Road and Chestnut Ridge Church Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957087, 957088, 957091, 957089, 957090.